Iowa, 2004

Tornado in Iowa, September 5, 2004

September 5, 2004 · NWS FSD · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 5, 8:50 AM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Sep 5, 8:50 AM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 AM CDT SUN SEP 5 2004

.DISCUSSION...

SFC LOW WILL MOVE SLOWLY NEWD OVR SERN SD THIS AFTN AND CNTRL MN
THIS EVE. JUICY SSELY LOW LVL FLOW AHEAD OF LOW...LIMITED BY LACK
HEATING THIS MRNG DUE TO CLDS AND DVLPG SHWRS/TSTMS FM WRN CWA TO
NEB AHEAD OF MID LVL TROUGH WHICH WILL MOVE EWD OVR CWA THIS AFTN
AND EARLY EVE AS PER FCST. ANY MIXING AT ALL SHOULD GET TEMPS UP
TOWARDS FCST...AND A FEW TSTMS COULD BCM SVR WITH STG SWLY WINDS
ABV SFC MIXING DOWN AS PER SPC...ESP IN BTR HEATING AREAS IN SERN
CWA THIS AFTN. FINE TUNED WX GRIDS EARLIER DUE TO A LIT SLOWER
EWD MOVEMENT OF SYS...BUT WILL HOLD OFF ON ZONE UPDATES FOR NOW.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RSR
Hazardous weather outlook, Sep 5, 9:46 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT SUN SEP 05 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1046 AM CDT SUN SEP 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS SHOULD CONTINUE WEST OF
THE JAMES RIVER IN SOUTH DAKOTA THIS AFTERNOON AND EARLY EVENING.
ANY THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE.

SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL
COVERAGE AND INTENSITY AS THEY MOVE NORTHEAST FROM
NEBRASKA...OVER SOUTHEAST SOUTH DAKOTA...SOUTHWEST
MINNESOTA...AND NORTHWEST THIS AFTERNOON AND EARLY EVENING. DUE
TO A LACK OF DAYTIME HEATING...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...BUT ISOLATED STORMS COULD PRODUCE WIND GUSTS TO 60 MPH
AND NICKEL SIZE HAIL...MAINLY SOUTHEAST OF A LINE FROM BROOKINGS
TO TYNDALL SOUTH DAKOTA. LOCALLY HEAVY RAIN IS LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

The radar

The Omaha radar (KOAX), 127 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Woodbury

When
September 5, 2:06 PM CST to 2:25 PM CST
Where
Woodbury County, 1 mi E of Anthon
Rating
F0
Path length
12 mi
Path width
100 yd
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.400, -95.850

A tornado damaged corn and soybean crops, and trees. The tornado knocked down 3 power poles, and destroyed 5 outbuildings on two farms.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424384.